My son has been diabetic for 35 years and has always had a problem with low blood sugar that comes on so rapidly that we have barely enough time to get some nourisment in him. Lately, in the past 3 months, he has had a sezure in bed around 5;00am with out any warning. This of course is very scary for his wife and son. Is there anything that can be done to help detect this coming on when a person is sound asleep?The seizures were happening about every 1 or 2 years but now they seems to be coming way too often. Please help if you have any information how to control this happening during the early morning hours. He is on 3 injections per day (breakfast, dinner, bedtime) and also takes Dilantin. The doctor at this point is going to do a full blood work-up and also said to decrease his regular insulin by 15 to 20% until the lab work comes back. This is a very frightening time for all of us.
I understand your fears, and I sympathize. I have been on insulin for 38 years and have had the occasional severe hypoglycemic episode like your son. The real problem is that he is not waking up when his glucose levels drop low. The decreasing of his insulin is a good start as far as correcting the problem, but something he may want to look closely into his how to recover the warning symptoms so that he will wake up when low.
Studies in the past few years have shown that the cause for lost warning symptoms is complex, but reversable. When a person has a severe hypoglycemic episode, the brain is starving for glucose and it sends a message to the liver to get the liver to release stored emergency sugars to help. If a person gets low and doesn't get some juice or very quick carbs before this happens, the liver is called into action and does its job. After it releases some of those stored sugars, the brain gets a signal that those sugars are present. Unfortunately, if yet another low happens while those sugars are present, the brain THINKS that sugar is available and it doesn't send emergency signals like sweating, hunger, fatigue, and shaking hands to let the person know that he needs sugar. The brain is just mistaken into thinking the body is OK by the residue of those emergency sugars being present. So in studies, if a person is able to completely avoid ALL hypo spells for a period of about 2 weeks (some studies gave a longer period of time, but the shortest was 2 weeks), those emergency sugars will no longer be detected by the brain and the warning symptoms should return, good as new.
This is all very new info... for years, my own doctors just seemed to believe that lost warning symptoms were sort of like a complication of long-time diabetes and it was assumed that you just have to live like that. Not true!!! The warning symptoms can be retrieved as good as new by avoiding lows for a few weeks. The other thing he needs to do is to always opt for juice or gatorade, the two quickest possible carbs, when low rather than eating snacks that take longer to digest (because the brain can have time to send for emergency liver sugars while digestion is happening, and we want to get carbs into the system before that happens). He may have to do this routine every so often if he notices that his warning symptoms are not as good, for they can come and go and we just need to be active about trying to retrieve them.
I am living proof that this works. MY warning symptoms have never been better after trying this routine.
Meanwhile, he and his wife might want to start setting their alarm clock for about 4 hours after bedtime and keeping his glucometer right by the bed so he can check his glucose about halfway through the night. He can then catch it if he is starting to drop low, before he gets so low that he is in trouble. Then he and his wife can go back to sleep without worry. If the glucometer is right by the bed,this is no real great interruption to a good night's sleep and may make them feel less stressed. He could do this for a few weeks until he is sure he is going to be OK.
Hi, Yes, those early morning lows are scary. My husband has been T1 for 23 yrs. We've been married 13 yrs. His morning lows came on gradually, he never had any when we met to having them once a month, at least, just a year ago. He was mean and stubborn when in this state. He too, was on three shots a day. His Endo changed his insulin and the morning lows came to a halt. In the last year, he's had...maybe 3? And we know why they happened, not a snack before bed, a lot of exercise the couple days before. It's much more manangable now.
His insulin regimine is now Lantus at night and Novalog at each meal. The Lantus really helped even out his sugar for the day. Now his body is working similar to having a pump.
You mention he is on an anti-seizure medication...I'm sure you and his wife know the difference between his siezure and low blood sugar, that must be hard to deal with, as well.
If your son hasn't discussed this type of insulin with his Dr., maybe he could.
Good luck to your son and his family, I'm sure it will get figured out soon. Please, keep us posted.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.